Alert archive / Kansas / Red Flag Warnings in 2017
Red Flag Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Nov 27, 2017, 3:25 AM CST for 5 counties in Kansas. It took effect at Nov 27, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 27, 2017, 3:25 AM CST (09:25 UTC)
- In effect from
- Nov 27, 2017, 12:00 PM CST
- Expired
- Nov 27, 2017, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2863 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
934 WWUS83 KICT 270925 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 325 AM CST Mon Nov 27 2017 KSZ032-033-047-048-050-280000- /O.UPG.KICT.FW.A.0001.171127T1800Z-171128T0000Z/ /O.NEW.KICT.FW.W.0003.171127T1800Z-171128T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 325 AM CST Mon Nov 27 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...047...048 AND 050... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon today to 6 PM CST this evening. * Extreme Grassland Fire Danger...Is forecast. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 25 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ Ketcham
2 follow-up statements
733 WWUS83 KICT 272115 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 315 PM CST Mon Nov 27 2017 KSZ032-033-047-048-050-280000- /O.CON.KICT.FW.W.0003.000000T0000Z-171128T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 315 PM CST Mon Nov 27 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032... 033...047...048 AND 050... * Extreme Grassland Fire Danger...Is occurring. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
446 WWUS83 KICT 272345 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 545 PM CST Mon Nov 27 2017 KSZ032-033-047-048-050-280045- /O.EXP.KICT.FW.W.0003.000000T0000Z-171128T0000Z/ Russell-Lincoln-Barton-Ellsworth-Rice- 545 PM CST Mon Nov 27 2017 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033... 047...048 AND 050... The grassland fire danger conditions are now dropping below extreme levels at this time. As such, the Red Flag Warning will be allowed to expire at 6 PM this evening. $$ Metzger
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 27, 3:17 AM CST, 8 minutes earlier.
Area forecast discussion, Nov 27, 3:17 AM CST, 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 317 AM CST Mon Nov 27 2017 .SHORT TERM...(Today through Wednesday morning) Issued at 312 AM CST Mon Nov 27 2017 Main concern today will be, well above normal temps and strong gusty south-southwest winds, as lee troughing increases across the plains. As this lee troughing increases, pressure gradient will tighten enough for some wind gusts to 30-35 mph across most of the central Kansas. Think winds will be borderline for a wind advisory, so will hold off on this, as latest CONSMOS (strongest solution) is coming in a little bit lower than previous runs, with expected wind speeds today. The strong gusty winds, cured fuels and good mixing will lead to elevated fire weather concerns in central KS, so will go with a Red Flag warning for portions of central KS with this in mind. See the fire weather section for more details. Expect optimal downslope conditions today, with good mixing across most of central and south central KS. This will lead to max temps soaring well into the middle to upper 70s today. Given what happened last week on max temps, went above most guidance values for highs, with record highs expected to fall for most locations in south central and central KS. (see records below). A vigorous shortwave currently moving into the nrn CA coast will rapidly move straight east across the Rockies for tonight into early on Tue. As this system moves east another system in the nrn plains will help push a cold front south across the forecast area early on Tue. This will lead to cooler temps on Tue for most locations and gusty winds out of the north by the afternoon hours. Could see some widely scattered light rain or sprinkles, due to increased convergence, as this front pushes south, as moisture is limited for more widespread rain. Expect the frontal boundary to stall over central OK by Tue evening, as the Rockies shortwave pushes into the southern plains. Models have come into a good agreement with this vigorous system, tracking it east across OK, with overrunning southerly moisture increasing ahead, and to the north of the system, for most of southern KS for most of Tue evening through early Wed. Even with the post frontal cooler air settling over the area, models suggest temps will stay above freezing, with areas seeing precip remaining all liquid (IE... light rain). Expect the heaviest rainfall amounts across southern KS, south of highway 50, with lighter amounts further north. Model QPF amounts suggest some areas may pick up a quarter to a half an inch of rain, given the dynamic nature to the system. Ketcham .LONG TERM...(Wednesay through Sunday) Issued at 312 AM CST Mon Nov 27 2017 Wraparound moisture and light rain will continue for most of the eastern half of KS, for the morning hours on Wed, as the OK shortwave moves rapidly to the east of the forecast area by Wed afternoon. Expect near seasonal normals and dry weather for the rest of the week into the weekend, as a surface ridge moves across the region. Expect to see a slow warming trend into the weekend, as zonal flow will lead to downslope flow and southerly winds returning to the area. Ketcham && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 1104 PM CST Sun Nov 26 2017 VFR conditions will continue through the overnight hours tonight and continue into Monday. Winds will pick up and are likely to be sustained near 20Kts for all terminals with CNU being the last terminal to see this level of wind. Winds will calm down some after sunset Monday but VFR conditions are expected to remain. ELM && .FIRE WEATHER... Issued at 312 AM CST Mon Nov 27 2017 Strong gusty south winds, a dry airmass and cured grasslands will lead to extreme grassland fire danger values for most of central KS this afternoon. The south winds could gust to 30-35 mph this afternoon. With extreme grassland fire danger values expected, a Red flag warning has been issued for most of Central KS for areas west of Interstate 135. A very high grassland fire danger is expected for the rest of the region, so outdoor burning is strongly discouraged today. Ketcham && .CLIMATE... Issued at 312 AM CST Mon Nov 27 2017 Record highs are forecast for Russell and Salina and possibly Wichita close to tying or setting a record today. Record highs for Nov. 27: Wichita...72 in 1933 Russell...71 in 1949 Salina...73 in 1933 && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 73 52 60 40 / 0 0 30 50 Hutchinson 74 49 58 37 / 0 10 20 40 Newton 73 51 57 38 / 0 10 30 40 ElDorado 73 52 60 40 / 0 0 40 50 Winfield-KWLD 73 53 62 43 / 0 0 40 60 Russell 79 44 56 32 / 0 0 10 20 Great Bend 78 45 56 32 / 0 0 10 20 Salina 78 49 58 36 / 0 10 20 30 McPherson 74 49 57 37 / 0 10 20 30 Coffeyville 72 52 66 47 / 0 0 10 50 Chanute 71 51 63 44 / 0 0 20 40 Iola 71 51 62 44 / 0 0 20 40 Parsons-KPPF 71 52 64 46 / 0 0 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM CST this evening for KSZ032-033-047-048-050. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ELM FIRE WEATHER...Ketcham CLIMATE...Ketcham
Hazardous weather outlook, Nov 26, 3:21 PM CST, 12 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 321 PM CST Sun Nov 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 321 PM CST Sun Nov 26 2017 This hazardous weather outlook is for portions of central Kansas, south central Kansas and southeast Kansas. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very high to extreme grassland fire danger is expected on Monday afternoon across the entire area. Please check the latest Fire Weather Watch for more information. Very high fire danger could affect central Kansas again on Tuesday. Outdoor burning should be avoided on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Red Flag Warnings in Kansas, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.